Skip to main content
    • Aa
    • Aa


  • ASSAF RINOT (a1)

The history of productivity of the κ-chain condition in partial orders, topological spaces, or Boolean algebras is surveyed, and its connection to the set-theoretic notion of a weakly compact cardinal is highlighted. Then, it is proved that for every regular cardinal $\kappa > \aleph _1 {\rm{,}}$ the principle □(k) is equivalent to the existence of a certain strong coloring $c\,:\,[k]^2 \, \to $k for which the family of fibers ${\cal T}\left( c \right)$ is a nonspecial κ-Aronszajn tree.

The theorem follows from an analysis of a new characteristic function for walks on ordinals, and implies in particular that if the κ-chain condition is productive for a given regular cardinal $\kappa > \aleph _1 {\rm{,}}$ then κ is weakly compact in some inner model of ZFC. This provides a partial converse to the fact that if κ is a weakly compact cardinal, then the κ-chain condition is productive.

Linked references
Hide All

This list contains references from the content that can be linked to their source. For a full set of references and notes please see the PDF or HTML where available.

[Alv99] Carlos Alvarez , On the history of Souslin’s problem. Archive for History of Exact Sciences, vol. 54 (1999), no. 3, pp. 181242.

[ARS85] Uri Abraham , Matatyahu Rubin , and Saharon Shelah , On the consistency of some partition theorems for continuous colorings, and the structure ℵ1 of -dense real order types. Annals of pure and applied logic, vol. 29 (1985), no. 2, pp. 123206.

[AS81] Uri Avraham and Saharon Shelah , Martin’s axiom does not imply that every two ℵ1 -dense sets of reals are isomorphic. Israel Journal of Mathematics, vol. 38 (1981), pp. 161176.

[Bau76] James E. Baumgartner , A new class of order types. Annals of Mathematics Logic, vol. 9 (1976), no. 3, pp. 187222.

[Bla72] Andreas Blass , Weak partition relations. Proceedings of the American Mathematical Society, vol. 35 (1972), pp. 249253.

[BMR70] J. Baumgartner , J. Malitz , and W. Reinhardt , Embedding trees in the rationals. Proceedings of the National Academy of Sciences, U.S.A, vol. 67 (1970), pp. 17481753.

[BS85] Robert Bonnet and Saharon Shelah , Narrow boolean algebras. Annals of Pure and Applied Logic, vol. 28 (1985), pp. 112.

[Coh64] Paul J. Cohen , The independence of the continuum hypothesis. II. Proceedings of the National Academy of Sciences, U.S.A, vol. 51 (1964), pp. 105110.

[EHR65] P. Erdős , A. Hajnal , and R. Rado , Partition relations for cardinal numbers. Acta Mathematica Academiae Scientiarum Hungaricae, vol. 16 (1965), pp. 93196.

[Eis10] Todd Eisworth , Club-guessing, stationary reflection, and coloring theorems. Annals of pure and applied logic, vol. 161 (2010), no. 10, pp. 12161243.

[ET43] P. Erdös and A Tarski , On families of mutually exclusive sets. Annals of Mathematics (2), vol. 44 (1943), pp. 315329.

[Fle78] William G. Fleissner , Some spaces related to topological inequalities proven by the Erdős-Rado theorem. Proceedings of the American Mathematical Society, vol. 71 (1978), no. 2, pp. 313320.

[GS73] Fred Galvin and Saharon Shelah , Some counterexamples in the partition calculus. Journal of Combinatorial Theory, Series A, vol. 15 (1973), pp. 167174.

[Jen72] R. Björn Jensen , The fine structure of the constructible hierarchy. Annals of Mathematical Logic, vol. 4 (1972), pp. 229308; erratum, ibid. 4(1972), 443, With a section by Jack Silver.

[KLMV08] Bernhard König , Paul Larson , Justin Tatch Moore , and Boban Veličković , Bounding the consistency strength of a five element linear basis, Israel Journal of Mathematics, vol. 164 (2008), pp. 118.

[Kru13] John Krueger , Weak square sequences and special Aronszajn trees, Fundamenta Mathematicae, vol. 221 (2013), no. 3, pp. 267284.

[KS93] Menachem Kojman and Saharon Shelah , μ-complete Souslin trees on μ1, Archive for Mathematical Logic, vol. 32 (1993), no. 3, pp. 195201.

[LS81] Richard Laver and Saharon Shelah , The ℵ2-souslin hypothesis. Transactions of the American Mathematical Society, vol. 264 (1981), pp. 411417.

[Mit73] William Mitchell , Aronszajn trees and the independence of the transfer property. Annals of Mathematical Logic, vol. 5 (1972/73), pp. 2146.

[Moo06] Justin Tatch Moore , A five element basis for the uncountable linear orders. Annals of Mathematics (2), vol. 163 (2006), no. 2, pp. 669688.

[Rin12] Assaf Rinot , Transforming rectangles into squares, with applications to strong colorings. Advances in Mathematics, vol. 231 (2012), no. 2, pp. 10851099.

[Rin14b] Assaf Rinot , The Ostaszewski square, and homogeneous Souslin trees. Israel Journal of Mathematics, vol. 199 (2014), no. 2, pp. 9751012.

[Roi78] Judy Roitman , A reformulation of S and L. Proceedings of the American Mathematical Society, vol. 69 (1978), no. 2, pp. 344348.

[Roy89] Nina M. Roy , Is the product of ccc spaces a ccc space?. Publicacions Matematiques, vol. 33 (1989), no. 2, pp. 173183.

[She78] Saharon Shelah , Jonsson algebras in successor cardinals. Israel Journal of Mathematics, vol. 30 (1978), pp. 5764.

Saharon Shelah , Successors of singulars, cofinalities of reduced products of cardinals and productivity of chain conditions. Israel Journal of Mathematics, vol. 62 (1988), pp. 213256.

[She88b] Saharon Shelah , Was sierpiński right? I. Israel Journal of Mathematics, vol. 62 (1988), pp. 355380.

[She91] Saharon Shelah , Strong negative partition relations below the continuum. Acta Mathematica Hungarica, vol. 58 (1991), pp. 95100.

[She97] Saharon Shelah , Colouring and non-productivity of ℵ2 -cc. Annals of Pure and Applied Logic, vol. 84 (1997), pp. 153174.

[SS88] Saharon Shelah and Lee Stanley , Weakly compact cardinals and nonspecial Aronszajn trees. Proceedings of the American Mathematical Society, vol. 104 (1988), no. 3, pp. 887897.

[Tod87] Stevo Todorčević , Partitioning pairs of countable ordinals. Acta Mathematica, vol. 159 (1987), no. 3–4, pp. 261294.

[Tod89a] Stevo Todorčević , Partition problems in topology, Contemporary Mathematics, vol. 84, American Mathematical Society, Providence, RI, 1989.

[Tod89b] Stevo Todorčević , Special square sequences. Proceedings of the American Mathematical Society, vol. 105 (1989), no. 1, pp. 199205.

Stevo Todorčević , Oscillations of sets of integers. Advances in Applied Mathematics, vol. 20 (1998), no. 2, pp. 220252.

Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Bulletin of Symbolic Logic
  • ISSN: 1079-8986
  • EISSN: 1943-5894
  • URL: /core/journals/bulletin-of-symbolic-logic
Please enter your name
Please enter a valid email address
Who would you like to send this to? *



Full text views

Total number of HTML views: 0
Total number of PDF views: 11 *
Loading metrics...

Abstract views

Total abstract views: 80 *
Loading metrics...

* Views captured on Cambridge Core between September 2016 - 24th September 2017. This data will be updated every 24 hours.